Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 233, NWS Jackson, MS

May 25, 2020Catahoula Parish, Franklin Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2020, 1:11 PM CDT for Catahoula Parish, Franklin Parish, Louisiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2020, 1:11 PM CDT (18:11 UTC)
Expired
May 25, 2020, 2:00 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Catahoula Parish, LA, Franklin Parish, LA

The radar

The Ft Polk radar (KPOE), 152 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 1:16 PM CDTTSTM WND DMGWisner, LAA POWER LINE WAS DOWNED IN WISNER AND A TREE WAS DOWNED ON A PARISH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS54 KJAN 251811
SVRJAN
LAC025-041-251900-
/O.NEW.KJAN.SV.W.0233.200525T1811Z-200525T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
111 PM CDT Mon May 25 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Catahoula Parish in northeastern Louisiana...
  Western Franklin Parish in northeastern Louisiana...

* Until 200 PM CDT.

* At 110 PM CDT, a severe thunderstorm was located near Wisner, or 16
  miles south of Winnsboro, moving northwest at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wisner around 115 PM CDT.
  Jigger around 125 PM CDT.
  Winnsboro around 135 PM CDT.
  Liddieville around 140 PM CDT.

Other locations impacted by this severe thunderstorm include Gilbert,
Baskin and Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 9190 3209 9188 3209 9187 3212 9187
      3214 9190 3217 9189 3218 9184 3221 9182
      3224 9177 3234 9176 3191 9154 3188 9158
      3182 9157 3183 9176 3208 9192
TIME...MOT...LOC 1810Z 154DEG 32KT 3193 9164 

HAIL...<.75IN
WIND...60MPH
 
$$

TW
4 follow-up statements
482 
WWUS54 KJAN 251827
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
127 PM CDT Mon May 25 2020

LAC025-251837-
/O.CAN.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Catahoula LA-
127 PM CDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CATAHOULA PARISH
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3209 9187 3212 9187 3214 9190 3217 9189
      3218 9184 3221 9182 3224 9177 3234 9176
      3199 9158 3197 9160 3197 9165 3192 9180
      3208 9192 3208 9190 3209 9189
TIME...MOT...LOC 1827Z 154DEG 32KT 3207 9172 

$$

LAC041-251900-
/O.CON.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Franklin LA-
127 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR WESTERN FRANKLIN PARISH...

At 127 PM CDT, a severe thunderstorm was located over Jigger, or near
Winnsboro, moving northwest at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Winnsboro around 135 PM CDT.
  Liddieville around 140 PM CDT.

Other locations impacted by this severe thunderstorm include Gilbert
and Baskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 9187 3212 9187 3214 9190 3217 9189
      3218 9184 3221 9182 3224 9177 3234 9176
      3199 9158 3197 9160 3197 9165 3192 9180
      3208 9192 3208 9190 3209 9189
TIME...MOT...LOC 1827Z 154DEG 32KT 3207 9172 

HAIL...<.75IN
WIND...60MPH
 
$$

TW
827 
WWUS54 KJAN 251835
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
135 PM CDT Mon May 25 2020

LAC041-251900-
/O.CON.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Franklin LA-
135 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CENTRAL FRANKLIN PARISH...

At 135 PM CDT, a severe thunderstorm was located over Winnsboro,
moving northwest at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Franklin Parish, including the following locations... Baskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3217 9189 3218 9184 3221 9182 3224 9177
      3234 9176 3207 9162 3201 9176
TIME...MOT...LOC 1835Z 154DEG 32KT 3214 9176 

HAIL...<.75IN
WIND...60MPH
 
$$

TW
305 
WWUS54 KJAN 251844
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
144 PM CDT Mon May 25 2020

LAC041-251900-
/O.CON.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Franklin LA-
144 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN FRANKLIN PARISH...

At 144 PM CDT, a severe thunderstorm was located near Winnsboro,
moving northwest at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winnsboro and Baskin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3217 9186 3218 9184 3221 9182 3224 9177
      3234 9176 3214 9166 3208 9178
TIME...MOT...LOC 1844Z 155DEG 32KT 3221 9175 

HAIL...<.75IN
WIND...60MPH
 
$$

TW
977 
WWUS54 KJAN 251850
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
150 PM CDT Mon May 25 2020

LAC041-251900-
/O.EXP.KJAN.SV.W.0233.000000T0000Z-200525T1900Z/
Franklin LA-
150 PM CDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN PARISH
WILL EXPIRE AT 200 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3217 9186 3218 9184 3221 9182 3224 9177
      3234 9176 3214 9166 3208 9178
TIME...MOT...LOC 1850Z 154DEG 32KT 3226 9178 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:51 PM CDT, 20 minutes earlier.

Area forecast discussion, May 25, 12:51 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1251 PM CDT Mon May 25 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions continue this afternoon across the area. Some
storms are moving north into the area but are far from TAF sites
at this time. Expect additional storms to move into or develop
across the region this afternoon, some of which might affect a
site with heavy downpours, lightning, gusty winds and brief MVFR
vis restrictions. This threat would continue into early evening
before diminishing. KJAN/KHKS/KGLH would potentially have the best
chance for storms this afternoon and evening. Guidance indicates
some MVFR stratus affecting all sites prior to daybreak tomorrow
and being slow to lift during the morning. /28/

&&

.DISCUSSION...
Another warm day is on tap across the region with highs expected
to reach into the upper 80s and lower 90s. Convection today may
once again have a slightly later onset though some showers and
storms are creeping north into the far southern and southwest
portions of the forecast area. While morning sounding analysis
indicated some drier air that may work to inhibit storms, lapse
rates should be steep and with some flow, some storms could be
strong to severe. This would especially be the case across the
western part of the forecast area where there could be some
outflow/influences from a shortwave trough further west and
residual boundaries from convection in Texas and Louisiana. Hi-res
CAM guidance shows decent coverage of storms in the western part
of the forecast area and a marginal risk has been introduced this
morning. Main concerns would be damaging winds but hail is also
possible. /28/

Prior discussion below:

Today through Tonight:

A substantial amount of shortwave trough energy digging southward
through the Southern Plains will result in an increasingly wet
weather pattern for the ArkLaMiss region as we go through the
upcoming week. For today and tonight, most of the lift associated
with the trough will remain just west of the forecast area, and
deep layer moisture (precipitable water ~1.4 to 1.5 inches) is
somewhat marginal for getting deep convection this time of the
year. But convergent, southeast flow combined with strong
insolation should lead to scattered mid/late afternoon multicell
thunderstorm activity with coverage greatest over the southwest
half of the ArkLaMiss region. Given the latter onset of storms
during peak heating and steepest low level lapse rates, expect the
significant low level flow may contribute to stronger surface
wind gusts in the most intense storms. Storms will diminish in
coverage and intensity during the evening with loss of heating
with influence from the trough likely helping to maintain at least
lingering shower activity through the night. /EC/

Tuesday through Sunday:

The weather pattern through the rest of this week and into next
weekend will be wet and summer like. As the shortwave trough moves
east across the CONUS, an upper-level low pressure system looks
to close off and could potentially become cut off from the flow
aloft near the end of the week. Even if it continues to move
slowly across the South, this low will keep a warm and humid air
mass in place over our region through at least the end of the work
week. Surges of deeper moisture will likely wrap around the low
at times and bring periods of heavy rain where they sweep across,
with PWAT values up to 2.0 inches in these streams of more humid
air, but at this time no particular period or area looks to be
more favorable to highlight for a flooding risk apart from typical
isolated flash flooding threat from slow-moving summer showers
and thunderstorms. Activity each day will peak during the
afternoon hours, with temperatures spiking up to the upper 80s and
lower 90s range before onset of the day's rain and cloudiness.
Some showers may persist overnight especially if the core of the
upper low drifts more directly over our forecast area.

Any severe thunderstorm potential will be conditional upon the
position of the upper-level low, with increased shear possible as
it drifts more overhead. Otherwise daytime heating with steeper
low- level lapse rates could support isolated stronger to severe
storms at times with damaging wind gusts being the primary hazard.
If the pattern remains a little more progressive and the low gets
kicked east by the weekend, then rain chances will diminish by
Saturday into Sunday. If the low misses its kicker wave, then
expect rain chances into the weekend. The forecast for next
weekend remains more of a persistence forecast with temperatures
near normal and daytime slight chance to chance POPs. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  69  86  68 /  61  36  59  48
Meridian      88  67  85  67 /  46  40  44  28
Vicksburg     87  70  85  70 /  65  46  72  60
Hattiesburg   87  67  86  68 /  61  37  54  31
Natchez       86  69  83  67 /  67  43  76  60
Greenville    88  70  85  70 /  58  60  72  62
Greenwood     88  70  86  69 /  40  45  57  48

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, May 25, 11:43 AM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1143 AM CDT Mon May 25 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-053-
059>062-261645-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Washington-Issaquena-Sharkey-Warren-Claiborne-Jefferson-Adams-
Franklin MS-Lincoln-
1143 AM CDT Mon May 25 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, south
central Mississippi, southwest Mississippi, and west central
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today

Strong to severe thunderstorms will be possible this afternoon
into this evening. Damaging winds will be the main hazard but hail
up to quarter size will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ019-025>033-035>039-042>046-048>052-054>058-063>066-072>074-
261645-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1143 AM CDT Mon May 25 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 25, 1:04 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT Mon May 25 2020

LAZ023>025-251830-
Tensas LA-Catahoula LA-Franklin LA-
104 PM CDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS...
NORTHEASTERN CATAHOULA AND SOUTHERN FRANKLIN PARISHES UNTIL 130 PM
CDT...

At 104 PM CDT, Meteorologists were tracking a strong thunderstorm
near Wisner, or 18 miles south of Winnsboro, moving northwest at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Wisner around 115 PM CDT.
  Jigger around 120 PM CDT.

Other locations impacted by this storm include Gilbert and Sicily
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3214 9156 3175 9142 3175 9154 3174 9154
      3174 9158 3175 9158 3176 9160 3174 9162
      3174 9176 3197 9189 3200 9190 3203 9190
TIME...MOT...LOC 1804Z 154DEG 32KT 3190 9165

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:04 PM CDTSpecial Weather StatementJANFranklin26 min
May 25, 1:47 PM CDTSpecial Weather StatementJANRichland28 min
May 25, 6:30 PM CDTSpecial Weather StatementJANCatahoula60 min
May 25, 6:47 PM CDTSpecial Weather StatementJANMorehouse58 min
May 25, 6:56 PM CDTSpecial Weather StatementJANRichland34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.